Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Quad Cities, IA

August 10, 2017Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2017, 4:21 PM CDT for Clinton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2017, 4:21 PM CDT (21:21 UTC)
Expired
Aug 10, 2017, 5:00 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Thu Aug 10 2017

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 10 2017

18Z surface data has a cold front running from central Wisconsin
into far northern Kansas. Dew points were in the 60s ahead of the
front with 50s behind the front.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

The cold front will sweep through the area this evening. Showers and
thunderstorms will be seen along and ahead of the front through
sunset.

After sunset, convection will quickly dissipate with all but the far
south clear of precipitation by midnight.

After midnight, any lingering showers in the far south will
dissipate with the entire area dry by sunrise Friday.

On Friday, dry conditions will be seen across the area as high
pressure builds into the area. Wrap around clouds from the departing
storm system are expected to persist through the morning north of
highway 30 before clearing occurs during the afternoon.

Temperatures tonight and Friday will average a little below normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

Friday and Saturday

Sfc high pressure will overspread the Upper Midwest behind the
departing sfc low and cold front. Slightly below average temps in
the upper 70s to lower 80s for highs and 50s for lows are expected.
Humidity will be very comfortable with dewpoints also in the 50s.

Sunday

Chance for showers (20-30%) across the south on Sunday. SE low-level
flow in the sfc-850mb layer will increase moisture transport and
isentropic lift across northern Missouri and southern Iowa into west-
central Illinois.

The NAM/GFS have showers as early as the afternoon lasting into
Sunday night, while the ECMWF is dry until the evening. Overall,
forcing appears weak and instability will be low, so left thunder
out of the forecast.

Monday and Tuesday

Beautiful August weather continues. Another sfc high is forecast to
slowly slide through the Upper Midwest and Great Lakes through early
next week. Model blend has highs near 80 F Monday then lower to
middle 80s by Tuesday (warmest southwest CWA).

Wednesday and Thursday

Approaching shortwave trough warrants shower chances mid to late
week. As low-level moisture increases, chances for thunderstorms
will return as well.  Synoptically this does not look like a strong
system, which means the threat for widespread significant rain
through Thursday is very low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1235 PM CDT Thu Aug 10 2017

Cold front to move through eastern Iowa and northern Illinois
through 03z/11. TSRA are expected to develop along and ahead of
the front with the potential for a period of MVFR/IFR conditions.
Outside of the SHRA/TSRA expect VFR conditions. After 06z/11
there is a potential for MVFR cigs to move into eastern Iowa and
possibly northern Illinois in the wrap around clouds from the
departing storm system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...08
Hazardous weather outlook, Aug 10, 4:06 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Thu Aug 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon...scattered thunderstorms are expected to develop
around 4 PM ahead of a weak cool front, mostly along and east of
the Mississippi River. The strongest storms may approach severe
levels with hail 1 inch or more the main risk, with gusty winds
of 40 to 55 mph with isolated 60 mph possible a secondary risk.
These storms should move east of the region by mid evening.

The Storm Prediction Center has the outlook area under a marginal
risk for severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in spotty locations, mostly
between 4 and 8 PM this afternoon. Please report any severe
weather or near severe weather to this NWS forecast office.

Nichols/12

In the hours before

Special weather statement, Aug 10, 4:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
402 PM CDT THU AUG 10 2017

IAC101-177-102130-
Van Buren-Jefferson-
402 PM CDT THU AUG 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VAN BUREN
AND WESTERN JEFFERSON COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hedrick to near Batavia to 6 miles north
of Bloomfield. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Maharishi Vedic City,
Packwood, Douds, Abingdon, Leando, Fairfield Municipal Airport,
Linby, Mount Zion, Selma, Jefferson County Fairgrounds, Jefferson
County Park, Brookville, Collett and Kilbourn.

LAT...LON 4116 9218 4116 9196 4094 9187 4077 9193
      4077 9218
TIME...MOT...LOC 2102Z 273DEG 29KT 4117 9229 4097 9220 4084 9244

UTTECH
Special weather statement, Aug 10, 4:06 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT THU AUG 10 2017

IAC011-095-103-113-102200-
Johnson-Benton-Linn-Iowa-
406 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JOHNSON...
SOUTHEASTERN BENTON...SOUTHWESTERN LINN AND IOWA COUNTIES UNTIL 500
PM CDT...

At 406 PM CDT, a strong thunderstorm was located over Victor, or 12
miles southwest of Marengo, moving east at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Iowa City, Marengo, Coralville, North Liberty,
Hiawatha, Williamsburg, Fairfax, Tiffin, Walford, Victor, Swisher,
Oxford, Shueyville, Norway, Ladora, Amana, Conroy, Middle Amana and
Upper South Amana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 240.
 Interstate 380 between mile markers 1 and 24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4180 9230 4204 9167 4165 9160 4159 9230
TIME...MOT...LOC 2106Z 252DEG 29KT 4170 9227

RP KINNEY
Special weather statement, Aug 10, 4:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
407 PM CDT THU AUG 10 2017

IAC045-097-102145-
Jackson-Clinton-
407 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
NORTHERN CLINTON COUNTIES UNTIL 445 PM CDT...

At 407 PM CDT, a strong thunderstorm was located near Maquoketa,
moving southeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Maquoketa, DeWitt, Delmar, Lost Nation, Charlotte, Welton, Nashville,
Goose Lake, Bryant, Malone, Maquoketa Municipal Airport, Jackson
County Fairgrounds, Buckhorn, Elwood and Lyons.

LAT...LON 4201 9027 4180 9045 4197 9090 4200 9090
      4211 9077
TIME...MOT...LOC 2107Z 295DEG 32KT 4200 9072

UTTECH
Local storm report, Aug 10, 4:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 NNW HASKINS           41.40N 91.58W
08/10/2017  E1.00 INCH       WASHINGTON         IA   PUBLIC

            ALSO WIND GUSTS TO 60 MPH.

0353 PM     TSTM WND GST     5 NNW HASKINS           41.40N 91.58W
08/10/2017  E60 MPH          WASHINGTON         IA   PUBLIC

            ALSO QUARTER SIZED HAIL.

&&
Local storm report, Aug 10, 4:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 NW HASKINS            41.37N 91.59W
08/10/2017  M1.50 INCH       WASHINGTON         IA   AMATEUR RADIO

            TIME ESTIMATED BASED ON RADAR

&&

PETERS
Local storm report, Aug 10, 4:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 NW HASKINS            41.37N 91.59W
08/10/2017                   WASHINGTON         IA   AMATEUR RADIO

            TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD G36 AND
            SPRUCE AVE

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:43 PM CDTSpecial Weather StatementDVNBenton47 min
Aug 10, 1:36 PM CDTSpecial Weather StatementDVNJohnson39 min
Aug 10, 1:39 PM CDTSpecial Weather StatementDVNJones51 min
Aug 10, 1:59 PM CDTSpecial Weather StatementDVNDubuque46 min
Aug 10, 2:10 PM CDTSpecial Weather StatementDVNJones50 min
Aug 10, 2:18 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones42 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningDVNJackson48 min
Aug 10, 2:59 PM CDTSpecial Weather StatementDVNClinton46 min
Aug 10, 3:21 PM CDTSpecial Weather StatementDVNWashington54 min
Aug 10, 3:28 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Louisa, Washington62 min
Aug 10, 4:02 PM CDTSpecial Weather StatementDVNJefferson28 min
Aug 10, 4:06 PM CDTSpecial Weather StatementDVNIowa54 min
Aug 10, 4:07 PM CDTSpecial Weather StatementDVNClinton38 min
Aug 10, 4:19 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa39 min
Aug 10, 4:46 PM CDTSevere Thunderstorm WarningDVNClinton44 min
Aug 10, 5:04 PM CDTSpecial Weather StatementDVNDes Moines56 min
Aug 10, 5:17 PM CDTSpecial Weather StatementDVNVan Buren58 min
Aug 10, 5:33 PM CDTSevere Thunderstorm WarningDVNDes Moines57 min
Aug 10, 5:54 PM CDTSpecial Weather StatementDVNLee66 min
Aug 10, 2:27 PM CDTSpecial Weather StatementDVNJo Daviess48 min
Aug 10, 5:12 PM CDTSpecial Weather StatementDVNHenderson, Warren63 min
Aug 10, 5:14 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren15 min
Aug 10, 5:30 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside45 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren56 min
Aug 10, 6:20 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside55 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningDVNWarren27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.